In the Journals

Methylphenidate treatment may not increase risk for psychotic events

Results from a large population-based cohort study in Sweden showed no evidence that initiation of methylphenidate treatment increased the risk for psychotic events among teenagers and young adults, including among those with a history of psychosis.

Prior evidence has shown that central stimulant medication can induce treatment-emergent psychotic events, leading to concern that methylphenidate and other psychostimulants may provoke psychosis, according to Chris Hollis, FRCPsych, from the Institute of Mental Health, University of Nottingham School of Medicine, U.K., and colleagues.

“The clinical challenge of managing the potential risk of central stimulant treatment-emergent psychosis in patients with ADHD, and especially in those patients with history of a psychosis, has become more pressing with the increasing recognition, diagnosis, and treatment of ADHD in later adolescence and early adult life,” they wrote in Lancet Psychiatry. “Clinicians face a therapeutic dilemma without clear evidence to guide them when balancing the potential risk of psychotic events with the benefits of stimulants that are the first-line treatment for ADHD in adolescent and adult patients.”

To better understand these associations, researchers examined the risk for psychotic events immediately after adolescents and young adults with and without a previously diagnosed psychotic disorder began taking methylphenidate. They also assessed the risk for psychosis 1 year after starting methylphenidate. Using data from Sweden registers, they identified youth receiving methylphenidate who were aged 12 to 30 years at the start of treatment.

The study included 23,898 individuals, and the median age at methylphenidate initiation was 17 years. Among the study cohort, 479 individuals had a history of psychosis.

Hollis and colleagues found no difference in the immediate risk for psychotic events after methylphenidate treatment initiation among teens and young adults with a history of psychosis (IRR = 0.95; 95% CI, 0.69-1.3) nor among those without (IRR = 1.04; 95% CI, 0.81.34). Compared with the period immediately before beginning methylphenidate, the risk for psychotic events 1 year later was 36% lower among those with a history of psychosis (IRR = 0.64; 95% CI, 0.45-0.9) and 18% lower among those without a history of psychosis (IRR = 0.82; 95% CI, 0.62-1.07).

“It is ... important to confirm the findings regarding the immediate risk of psychotic events after initiation of methylphenidate in other samples and with other study designs,” the researchers wrote.

However, in a related editorial, Lily Hechtman, MD, from the department of child psychiatry, Montreal Children’s Hospital, McGill University, pointed out that limitations of the study — like whether patients were medicated for their psychotic symptoms — make the findings less clear.

“Patients with a history of psychotic symptoms and current ADHD require careful, slow titration of stimulant medication, preferably with methylphenidate rather than amphetamines and, if necessary, simultaneous treatment with antipsychotic medication,” she wrote. “Informing patients of this possible side-effect and the dangers of suddenly markedly increasing the dose of the stimulant medication could also be useful.” – by Savannah Demko

Disclosure s : Hollis reports membership of the Eunethydis European ADHD Guideline Group, involvement in the UK National Institute for Health and Care Excellence ADHD Guideline Update Committee and being a co-applicant on a grant to the University of Nottingham from Shire. Please see the study for all other authors’ relevant financial disclosures. Hechtman reports serving on advisory boards and as a speaker for Ironshore Pharmaceuticals, Ortho-McNeil-Janssen, Purdue Pharma and Shire, as well as book royalties from APA, Guilford, Johns Hopkins University Press, and Oxford University Press.

Results from a large population-based cohort study in Sweden showed no evidence that initiation of methylphenidate treatment increased the risk for psychotic events among teenagers and young adults, including among those with a history of psychosis.

Prior evidence has shown that central stimulant medication can induce treatment-emergent psychotic events, leading to concern that methylphenidate and other psychostimulants may provoke psychosis, according to Chris Hollis, FRCPsych, from the Institute of Mental Health, University of Nottingham School of Medicine, U.K., and colleagues.

“The clinical challenge of managing the potential risk of central stimulant treatment-emergent psychosis in patients with ADHD, and especially in those patients with history of a psychosis, has become more pressing with the increasing recognition, diagnosis, and treatment of ADHD in later adolescence and early adult life,” they wrote in Lancet Psychiatry. “Clinicians face a therapeutic dilemma without clear evidence to guide them when balancing the potential risk of psychotic events with the benefits of stimulants that are the first-line treatment for ADHD in adolescent and adult patients.”

To better understand these associations, researchers examined the risk for psychotic events immediately after adolescents and young adults with and without a previously diagnosed psychotic disorder began taking methylphenidate. They also assessed the risk for psychosis 1 year after starting methylphenidate. Using data from Sweden registers, they identified youth receiving methylphenidate who were aged 12 to 30 years at the start of treatment.

The study included 23,898 individuals, and the median age at methylphenidate initiation was 17 years. Among the study cohort, 479 individuals had a history of psychosis.

Hollis and colleagues found no difference in the immediate risk for psychotic events after methylphenidate treatment initiation among teens and young adults with a history of psychosis (IRR = 0.95; 95% CI, 0.69-1.3) nor among those without (IRR = 1.04; 95% CI, 0.81.34). Compared with the period immediately before beginning methylphenidate, the risk for psychotic events 1 year later was 36% lower among those with a history of psychosis (IRR = 0.64; 95% CI, 0.45-0.9) and 18% lower among those without a history of psychosis (IRR = 0.82; 95% CI, 0.62-1.07).

“It is ... important to confirm the findings regarding the immediate risk of psychotic events after initiation of methylphenidate in other samples and with other study designs,” the researchers wrote.

However, in a related editorial, Lily Hechtman, MD, from the department of child psychiatry, Montreal Children’s Hospital, McGill University, pointed out that limitations of the study — like whether patients were medicated for their psychotic symptoms — make the findings less clear.

“Patients with a history of psychotic symptoms and current ADHD require careful, slow titration of stimulant medication, preferably with methylphenidate rather than amphetamines and, if necessary, simultaneous treatment with antipsychotic medication,” she wrote. “Informing patients of this possible side-effect and the dangers of suddenly markedly increasing the dose of the stimulant medication could also be useful.” – by Savannah Demko

Disclosure s : Hollis reports membership of the Eunethydis European ADHD Guideline Group, involvement in the UK National Institute for Health and Care Excellence ADHD Guideline Update Committee and being a co-applicant on a grant to the University of Nottingham from Shire. Please see the study for all other authors’ relevant financial disclosures. Hechtman reports serving on advisory boards and as a speaker for Ironshore Pharmaceuticals, Ortho-McNeil-Janssen, Purdue Pharma and Shire, as well as book royalties from APA, Guilford, Johns Hopkins University Press, and Oxford University Press.